On Friday Dec. 20, 2019 the CDC released four reports on the ongoing EVALI outbreak. Key findings, published in Morbidity & Mortality Weekly Report (MMWR) and the New England Journal of Medicine (NEJM), confirm a decline in emergency department (ED) visits related to EVALI. The findings also reinforce the link between Vitamin E acetate and EVALI and describe risk factors for EVALI rehospitalizations and deaths after hospital discharge; as such, CDC recommends that health care providers treating EVALI patients provide follow-up soon after hospital discharge.
The first NEJM report found that ED visits for EVALI rose sharply beginning in June 2019, peaking in September 2019. Since then, ED visits for EVALI have declined; however, ED visits remain higher than when the outbreak began in June 2019.
The second NEJM report strengthens prior CDC and U.S. Food and Drug Administration (FDA) findings on the link between Vitamin E acetate and EVALI. Building upon a previous study, CDC analyzed bronchoalveolar lavage (BAL) fluid from a larger number of EVALI patients from 16 states and compared them to BAL fluid from healthy people. Vitamin E acetate, also found in product samples tested by the FDA and state laboratories, was identified in BAL fluid from 48 of 51 EVALI patients and was not found in any of the BAL fluids of healthy people.
CDC also released a study in the MMWR comparing EVALI patients who were rehospitalized, or who later died after hospital discharge, to other EVALI patients. Among the 2,409 U.S. EVALI cases reported to CDC as of December 10, 2019, 31 patients were hospitalized and seven died after hospital discharge. Among these patients, the median time to rehospitalization was four days and the median time to death after hospital discharge was three days.
EVALI patients requiring rehospitalization were more likely than other EVALI patients to have a history of chronic conditions such as heart disease, respiratory conditions, and diabetes. In addition, EVALI patients who died after hospital discharge were more likely to be 50 years or older.
“It is important that physicians and clinical providers work with EVALI patients to ensure follow-up care within two days,” said CDC Director Robert R. Redfield, M.D. “A follow-up visit with a primary care physician is especially important for EVALI patients with underlying chronic conditions. Ensuring this timely medical attention and monitoring can save lives.”
These findings have led CDC to update its clinical guidance in a second MMWR article. The guidance recommends that patients be clinically stable before discharge and have a follow up with a clinical provider within 48 hours of hospital discharge — a shorter follow-up time than the previous recommendation of one to two weeks. This report also provides tools for clinicians, including an updated algorithm for management of patients with suspected EVALI, a fact sheet for clinicians, and an EVALI Discharge Readiness Checklist.
Current Recommendations from CDC and FDA
- CDC and the FDA recommend that people not use THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, family, or in-person or online sellers.
- Vitamin E acetate should not be added to e-cigarette, or vaping, products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
- While it appears that vitamin E acetate is associated with EVALI, there are many different substances and product sources that are being investigated, and there may be more than one cause. Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette, or vaping, products.
- Adults using e-cigarettes or vaping products as an alternative to cigarettes should not go back to smoking; they should weigh all available information and consider using FDA-approved cessation medications. They should contact their healthcare provider if they need help quitting tobacco products, including e-cigarettes.
- Adults who continue to use e-cigarette, or vaping, products, should carefully monitor themselves for symptoms and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak.
Regardless of the ongoing investigation:
- E-cigarette, or vaping, products should never be used by youths, young adults, or women who are pregnant.
- Adults who do not currently use tobacco products should not start using e-cigarette, or vaping, products. There is no safe tobacco product. All tobacco products, including e-cigarettes, carry a risk.
- THC use has been associated with a wide range of health effects, particularly with prolonged and frequent use. The best way to avoid potentially harmful effects is to not use THC-containing e-cigarette or vaping products.
- People with ongoing problematic marijuana use that causes significant impairment or distress should seek evidence-based treatment by a healthcare provider.